Hail, Weston
- When
- August 17, 1:27 PM MST
- Where
- Weston County, 8 mi S of Newcastle
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.744, -104.200
A thunderstorm became severe over central Weston County and tracked eastward into South Dakota. The storm produced golf ball sized hail south of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over central Weston County and tracked eastward into South Dakota. The storm produced golf ball sized hail south of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 10:51 AM MST, 2 hours 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1151 AM MDT Sat Aug 17 2019 .DISCUSSION...(Today Through Friday) Issued at 145 AM MDT Sat Aug 17 2019 An upper low is spinning over Saskatchewan, and upper flow is nearly zonal over the northern plains. A weak shortwave continues to push through SD, and a few storms have developed over the southern CWA. The next wave to affect the region is crossing the Canadian border into MT. At the surface, the cold front is approaching from the northwest. Winds are southerly around 10 kts, and temperatures are in the 50s. The cold front will cross the CWA today. Besides cooler temperatures and breezy northwest winds, showers and thunderstorms will follow the front. Around 1500 to 2000 J/kg MLCAPE will develop ahead of the front by this afternoon across southwestern to central SD. With 0-6 km shear around 50 kts, conditions will be favorable for severe thunderstorms. Low-level CAPE and LCLs look conducive for tornadoes towards central SD, but low-level shear and helicity aren't that impressive. Storms are expected to shift east of the CWA by midnight. Highs today will range from the 60s across the northwestern CWA to the lower 80s across south central SD. Surface high pressure will slide into SD Sunday morning, with return flow developing across the area as the high shifts eastward in the afternoon. Temperatures will warm back into the 70s and 80s on Sunday, and into the 80s and 90s on Monday. With weak upper ridging over the Pacific Northwest, dry conditions are expected Sunday and Monday. Isolated storms will return for the rest of the week, as weak shortwave pass over the region. Temperatures will be in the upper 70s to 80s. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1145 AM MDT Sat Aug 17 2019 A cold front dropping southeast across the region today will bring scattered showers and thunderstorms. Some of the storms could be severe with large hail and gusty winds. MVFR conditions are possible through 18/06z with the storms. Aft 18/06z the showers and storms are expected to have pushed east out of the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 1102 AM MDT Sat Aug 17 2019 SDZ014-024-026>032-041>044-046-047-049-072>074-181315- Ziebach-Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 1102 AM MDT Sat Aug 17 2019 /1202 PM CDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon Scattered thunderstorms are expected to develop along and ahead of a cold front crossing the area. Severe thunderstorms are possible, with large hail and damaging wind gusts. An isolated tornado is also possible...mainly east of a Haakon to Oglala- Lakota County line. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible each day from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 1pm MDT this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-025-WYZ054>058-071-181315- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1102 AM MDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and evening behind a cold front crossing the area. A few strong to severe are possible, with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible each day from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 1 ENE PACTOLA RESV 44.07N 103.49W
08/17/2019 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
08/17/2019 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 147 PM MDT Sat Aug 17 2019 SDZ026-028-072-172015- Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD- 147 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND CENTRAL PENNINGTON COUNTIES UNTIL 215 PM MDT... At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near Hisega, or 5 miles west of Rapid City, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rapid City, western Rapid Valley, Black Hawk, Hisega, Rockerville, Bear Country, Hart Ranch, Black Gap and Reptile Gardens. This includes Interstate 90 in South Dakota between Mile Markers 52 and 62. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for west central South Dakota. LAT...LON 4396 10343 4414 10344 4418 10316 4396 10311 TIME...MOT...LOC 1947Z 262DEG 18KT 4407 10335 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL HISEGA 44.06N 103.40W
08/17/2019 E0.70 INCH PENNINGTON SD TRAINED SPOTTER
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
156 PM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 1 NE DEADWOOD 44.38N 103.72W
08/17/2019 E1.75 INCH LAWRENCE SD PUBLIC
DAMAGE TO CARS AND WINDOWS
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 210 PM MDT Sat Aug 17 2019 SDZ029-074-172045- Hermosa Foot Hills SD-Southern Black Hills SD- 210 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over eastern Custer State Park, or 11 miles east of Custer, moving east at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fairburn, Blue Bell, Center Lake, Stockade Lake, Custer State Park, Mount Coolidge, Legion Lake, State Game Lodge and Black Hills Playhouse. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southwestern South Dakota. LAT...LON 4370 10352 4380 10352 4383 10313 4364 10315 TIME...MOT...LOC 2009Z 274DEG 21KT 4375 10336 Eagan
The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846488.